Nebraska, 2011

Hail and Damaging Winds in Nebraska, July 10, 2011

July 10, 2011 · NWS GID · 23 events in 12 counties and zones

The mid-to-late evening hours on this Sunday brought a rather widespread damaging wind event to the northwest half of South Central Nebraska, affecting locations mainly northwest of a line from Alma-Hastings-Osceola. The storm-mode featured a fast-moving, northeast-propagating linear mesoscale convective system (MCS) that first entered Furnas County in the far southwest corner of the area around…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$720,000
Crop damage
$16 million
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The mid-to-late evening hours on this Sunday brought a rather widespread damaging wind event to the northwest half of South Central Nebraska, affecting locations mainly northwest of a line from Alma-Hastings-Osceola. The storm-mode featured a fast-moving, northeast-propagating linear mesoscale convective system (MCS) that first entered Furnas County in the far southwest corner of the area around 8 PM CDT, and eventually exited far northeast counties such as Nance and Greeley between 1130 PM and midnight CDT. Over the course of these four hours, there were multiple reports of damaging winds in the 60-80 MPH range, but only few reports of large hail, highlighted by ping pong ball size stones near Holdrege. Measured wind gusts at airport sites included 68 MPH at Kearney and 64 MPH at Grand Island. Extensive tree damage was reported in several communities, including Edison, Kearney, Grand Island, Loup City, North Loup, Scotia and Greeley, just to name a few. In Grand Island, a 50-60 foot cottonwood tree narrowly missed a home as it fell, while on the west edge of Holdrege, an empty trailer home was blown over. In addition to tree and power line damage, considerable crop damage resulted across the area, primarily from green snap of rapidly growing corn. Due to the fast-moving nature of the primary squall line, rainfall amounts in most areas were no more than 0.50 to 1.50 inches.

The initial clusters of storms that eventually congealed into the northward-propagating MCS developed during the late afternoon and early evening hours across central and northwest Kansas, near a subtle east-west front and within a zone of steep low-level lapse rates. A very unstable airmass was poised north of this surface front, with dewpoints well into the 70s across nearly all of South Central Nebraska. Storms evolved into prolific wind-producers thanks to efficient cold pool generation, aided by the development of a modest 25-30 knot low-level jet focused near the Nebraska-Kansas border. Mesoscale parameters during the early stages of the event featured high MLCAPE of 3000-4000 J/kg, in the presence of at least 30 knots of deep-layer vertical wind shear. Aloft, the synoptic pattern featured an expansive mid-level ridge across the southern states, and a broad trough across the northwest United States, with the local area positioned on the southern periphery of the stronger west-southwest flow between these two features.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 5:03 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 10, 5:03 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
603 PM CDT SUN JUL 10 2011

.AVIATION...00Z KGRI TAF. THE SAME SITUATION HAS PRESENTED ITSELF
FOR THIS EVENING AS WAS YESTERDAY EVENING. A SHORT WAVE
DISTURBANCE IS ROLLING OFF THE COLORADO ROCKIES MOVING TOWARDS THE
CENTRAL PLAINS WHICH IS SPAWNING THUNDERSTORMS. THE MAIN CONCERN
FOR THE TAF SITE IS WHETHER THUNDERSTORMS WILL DIRECTLY AFFECT THE
SITE DURING THE PERIOD OR FIZZLE OUT LIKE YESTERDAY. WARM AIR
ALOFT IS STILL PRESENT TONIGHT WHICH COULD INHIBIT THUNDERSTORM
DEVELOPMENT. THIS BEING SAID...KEPT THUNDERSTORMS IN THE TEMPO
GROUP BUT SLIGHTLY PUSHED BACK THE TIMING. THE TIMING OF TEMPO GROUP
MAY NEED TO BE ALTERED DEPENDING ON NEW DEVELOPMENT OR WEAKENING
OF THUNDERSTORMS ALREADY IN WESTERN NEBRASKA. VFR CONDITIONS WILL
PREVAIL A MAJORITY OF THE TAF PERIOD WITH WINDS BECOMING LIGHT AND
VARIABLE THIS EVENING TO PICKING UP FROM THE EAST TOMORROW AROUND
10 KTS. CLOUD COVER SHOULD ONLY BE A CONCERN IF THUNDERSTORMS MOVE
INTO THE TAF REGION.

&&

.PREV DISCUSSION... /ISSUED 437 PM CDT SUN JUL 10 2011/

SHORT TERM...THROUGH MONDAY NIGHT. WHAT CAN ONE SAY OTHER THAN
THIS DISCUSSION WILL HAVE THAT BROKEN RECORD SOUND TO IT. CONCERNS
DURING THE UPCOMING 36 HOURS REMAIN MUCH THE SAME...WITH
POSSIBLE...BUT NOT NECESSARILY LIKELY SEVERE THUNDERSTORMS AND
HEAVY RAINFALL...AND ALSO CONTINUED ISSUES WITH HEAT.

20Z OBJECTIVE SFC ANALYSIS REVEALS A CONTINUE WEAK PRESSURE
PATTERN ACROSS THE CENTRAL PLAINS...WITH BREEZES AT OR BELOW 10
MPH IN MOST LOCATIONS. ALTHOUGH AT LEAST A FEW RATHER SUBTLE
BOUNDARIES ARE IN PLACE...INCLUDING A WEAK WARM FRONT ACROSS
NORTHERN KANSAS...AND A SURFACE TROUGH TRAILING SOUTHWESTWARD FROM
A CENTRAL SD LOW INTO WEST CENTRAL NEBRASKA. WITHIN THE LAST
SEVERAL MINUTES...A STORM HAS FIRED NEAR THIS BOUNDARY IN WEST
CENTRAL NEBRASKA...WHILE OTHER GENERALLY SCATTERED...WEAKLY
ORGANIZED SHOWERS/STORMS HAVE STARTED POPPING UP IN THE VERY
DEEPLY MIXED...STEEP LOW LEVEL LAPSE RATE ENVIRONMENT OF SOUTHWEST
KS. ALOFT...WATER VAPOR SATELLITE AND SHORT TERM MODEL DATA PAINT
THE CONTINUED PICTURE OF AN EXTENSIVE MID/UPPER RIDGE SPRAWLED
ACROSS THE SOUTH CENTRAL/SOUTHEAST CONUS...AND A SHORTWAVE TROUGH
ACROSS THE PACIFIC NORTHWEST...WITH THE LOCAL AREA LYING ON THE
VERY SOUTHERN PERIPHERY OF THE STRONGER QUASI-ZONAL FLOW ALOFT IN
BETWEEN THESE TWO FEATURES.

STARTING OFF WITH TEMPERATURES/HEAT INDICES...THE ONGOING HEAT
ADVISORY AREA HAS WORKED OUT QUITE WELL THIS AFTERNOON...WITH
NORTHWEST AREAS MAYBE A BIT ON THE MARGINAL SIDE OF THE 105 HEAT
INDEX CRITERIA...WHILE SOUTHEAST AREAS SUCH AS YORK....HEBRON AND
SMITH CENTER HAVE NEARED OR EVEN EXCEEDED EXCESSIVE HEAT WARNING
CRITERIA OF 110 AT TIMES. OBVIOUSLY WILL LET THE HEADLINE RIDE
THROUGH THE SCHEDULED 8 PM EXPIRATION...WITH ANY UPGRADE TO A
WARNING FOR A FEW COUNTIES AT THIS JUNCTURE TOO LITTLE TOO LATE.
FOR MONDAY...KEPT HIGH TEMPS SIMILAR TO PREV FCST...BUT UPPED 1-2
DEGREES MAINLY ACROSS THE SOUTH...THUS CALLING FOR A RANGE FROM
LOW 90S NORTH TO LOW 100S IN KS ZONES. WITH AN EFFECTIVE EAST-WEST
WARM FRONT LIKELY BECOMING A BIT BETTER DEFINED WITH SLIGHTLY
STRONGER BREEZES ON MONDAY AFTERNOON...ANTICIPATE DEWPOINTS TO MIX
DOWNWARD MORE EFFICIENTLY THAN TODAY...AT LEAST FOR ROUGHLY THE
SOUTHERN 1/2 OF THE CWA. HOWEVER...WILL LIKELY SEE PLENTY OF
POOLING OF AT LEAST LOW-MID 70S DEWS ACROSS THE NORTHERN HALF
INCLUDING THE I-80 CORRIDOR. AS IT CURRENTLY STANDS...HAVE
WIDESPREAD HEAT INDICES OF 98-104 FORECAST FOR MOST OF THE CWA
MONDAY...WITH THE YORK AREA MOST FAVORED TO TAG 105. CONTEMPLATED
EXTENDING PARTS OF THE CURRENT ADVISORY INTO MONDAY...BUT WITH
WIDESPREAD 105+ HEAT INDEX POTENTIAL LOOKING LESS PROMISING THAN
TODAY...WILL DEFER TO NIGHT SHIFT TO MAKE THE CALL ON WHETHER TO
ISSUE A MONDAY HEAT HEADLINE. FURTHERMORE...IF FAIRLY WIDESPREAD
CONVECTION DOES IN FACT DEVELOP TONIGHT...THIS COULD AFFECT
PLACEMENT OF THE EFFECTIVE WARM FRONT/MOISTURE POOLING...ETC. AS
FOR LOW TEMPS TONIGHT/MONDAY NIGHT...CONTINUES WARM WITH LOW-MID
70S MOST LOCATIONS.

MOVING ON TO THUNDERSTORMS...FRUSTRATING PATTERN CONTINUES WITH A
COMPLEX BATTLE OF MANY INGREDIENTS INCLUDING HIGH
INSTABILITY...SOMEWHAT MARGINAL WIND SHEAR...AND A STRONG CAP. AS
IS TYPICALLY THE CASE IN THESE PATTERNS...MODEL PLACEMENT OF QPF
IS ALL OVER THE PLACE...SO WILL AGAIN RELY MAINLY ON SHORT TERM
GUIDANCE FROM RUC...HRRR...4 KM WRF-NMM. ALL THINGS
CONSIDERED...4 KM WRF-NMM SIMULATED REFLECTIVITY IS OFF TO A
DECENT START DEPICTING CURRENT REGIONAL ACTIVITY. LATEST OBJECTIVE
RUC ANALYSIS INDICATES MLCAPE OF AT LEAST 3000-5000 J/KG ACROSS
THE CWA...WITH A WEAK CAP AND 0-6KM BULK SHEAR OF 30-40KT.
HOWEVER...VISIBLE SAT INDICATES ALMOST NO SIGN OF BOUNDARY LAYER
BASED CUMULUS ANYWHERE IN THE CWA AT THIS HOUR...PUTTING INTO
DOUBT THE EARLIER SUGGESTION OF LATE AFTERNOON INITIATION NORTH OF
INTERSTATE 80. AS A RESULT...THE MORE LIKELY SCENARIO IS FOR THE
VAST MAJORITY OF CONVECTION IN THE CWA TO HOLD OFF UNTIL THE
EVENING HOURS...AND MORE SO AFTER DARK. IN CONTRAST TO LAST
NIGHT...THE H85 LOW LEVEL JET IS MORE FOCUSED INTO AREAS NEAR THE
NEB/KS STATE LINE TONIGHT...SETTING UP SOME PRETTY HEALTHY
CONVERGENCE BEFORE GRADUALLY VEERING AFTER MIDNIGHT. ALTHOUGH IT
IS POSSIBLE THAT SOME OF THE SOUTHWEST KANSAS CONVECTION COULD
GET INTO SOUTHERN ZONES OVER THE NEXT FEW HOURS...THE DEVELOPMENT
ALONG THE WESTERN NEB SFC TROUGH SHOULD STAY TO THE WEST. THIS
LEAVES THE CWA WAITING FOR ACTIVITY OUT WEST ACROSS THE HIGH
PLAINS TO ROLL EAST...OR HAVE NEW DEVELOPMENT TAKE PLACE OVERHEAD
ALONG THE LOW LEVEL JET AXIS. ALTHOUGH A LARGE HAIL THREAT SHOULD
BE MITIGATED SOMEWHAT BY HIGH FREEZING LEVELS...WET MICROBURSTS OR
COLD POOLING CAPABLE OF 70+MPH WINDS ARE CERTAINLY POSSIBLE. ALSO
DO NOT WANT TO MINIMIZE THE HEAVY RAIN THREAT...WITH HIGH
PRECIPITABLE WATER VALUES OF 1.5-1.8 INCHES FIRMLY IN PLACE. ALL
THIS BEING SAID...YET AGAIN CONFIDENCE IN COVERAGE HAS PRECLUDED
THE ASSIGNMENT OF LIKELY POPS TONIGHT...WITH THE HIGHEST 50
PERCENT CHANCES CURRENTLY TARGETING AREAS NORTH OF I-80.

ON MONDAY...WE HAVE THE POTENTIAL TO RUN THE SAME GENERAL SCENARIO
ALL OVER AGAIN. MOST OF THE DAY SHOULD BE DRY EXCEPT FOR POSSIBLE
LINGERING WEAK MORNING ACTIVITY. THEN THE AFTERNOON AGAIN BRINGS A
BATTLE OF STOUT CAPPING AND OVERALL WEAK SYNOPTIC FORCING VERSUS
HIGH INSTABILITY AND SOMEWHAT MARGINAL SHEAR VALUES. AGAIN...MOST
OF THE ACTION SHOULD START OUT WEST AND MOVE IN
EVENING/OVERNIGHT...BUT AREAS NEAR/NORTH OF THE WARM FRONT ACROSS
NEB ZONES WILL NEED WATCHED FOR LATE AFTERNOON/EARLY EVENING
INITIATION. ONE OF THE FEW NOTABLE DIFFERENCES FOR MONDAY NIGHT IS
THAT LOW LEVEL JET CONVERGENCE ESPECIALLY AFTER MIDNIGHT IS MORE
SO NORTH OF THE CWA...WHICH SHOULD FOCUS THE HEAVIEST RAINFALL
POTENTIAL MORE SO ACROSS NORTH CENTRAL/NORTHEAST NEB...BUT
POSSIBLE ACROSS THE NORTHERN 1/4 OF THE CWA AS WELL. WITH SO MUCH
UNCERTAINTY ABOUT THE NEXT 12 HOURS...NOT GOING TO SAY ANY MORE
ABOUT MONDAY EVENING/NIGHT AT THIS TIME...OTHER THAN THE GOING SPC
SLIGHT RISK FOCUSING ON THE NORTHERN 1/2 OF THE CWA LOOKS
REASONABLE...WITH KS AND FAR SOUTHERN NEB ZONES MORE LIKELY TO
REMAIN CAPPED...OR SOUTH OF THE MAIN LOW LEVEL JET
CONVERGENCE/MOISTURE TRANSPORT.

ONE LAST COMMENT...WITH SUCH HIGH DEWPOINTS/RELATIVE HUMIDITY
VALUES AT LEAST A FEW AREAS OF MAINLY LIGHT FOG ARE POSSIBLE BOTH
TONIGHT AND MONDAY NIGHT IN AREAS WHERE CONVECTION HASNT STIRRED
THE LOW LEVELS UP TOO MUCH. HOWEVER WILL LEAVE A FOG MENTION OUT
OF THE FORECAST AS THERE ARE NO CLEAR SIGNALS THAT IT WOULD BE
PARTICULARLY WIDESPREAD OR IMPACTFUL.

LONG TERM...12Z TUESDAY THROUGH SUNDAY.  PRIMARY FORECAST CONCERNS
CONTINUE TO  LIE WITH PRECIPITATION CHANCES EARLY ON...AND HOT
TEMPERATURES TOWARD THE END OF THE PERIOD.

THE START OF THE LONG TERM PATTERN CONTINUES TO SHOW THE CENTRAL
PLAINS WITH ZONAL/SOUTHWESTERLY FLOW IN THE UPPER LEVELS...WITH THE
MAIN HIGH PRESSURE SYSTEM LOCATED OVER THE SOUTHEASTERN CONUS/GULF
COAST REGION...WHILE LOW PRESSURE CONTINUES TO SPIN NEAR/JUST OFF
THE PAC NW WITH A TROUGH EXTENDING SOUTH ALONG THE WEST COAST.  A
QUICK MOVING SHORTWAVE DISTURBANCE CONTINUES TO SHIFT EAST ACROSS
THE CENTRAL PLAINS ALONG THE NOSE OF A SWRLY LLJ...AND COULD KEEP
SOME LINGERING ACTIVITY AROUND DURING THE MORNING HOURS...SO KEPT
SOME LOW POPS IN ACROSS SC NEB TO ACCOUNT FOR THIS.  EXPECTING A
LULL IN PRECIPITATION AS WE PASS THROUGH THE DAY...BUT COULDNT
REMOVE POPS...ESPECIALLY WITH LATEST MODELS SHOWING A SLIGHTLY
SOUTHWARD SHIFT TO THE POSITION OF THE SFC FRONT.  BETTER CHANCES
LOOK TO COME DURING THE EVENING/OVERNIGHT HOURS...AS WE CONTINUE TO
SEE WEAK PERTURBATIONS IN THE MID/UPPER LEVEL FLOW. MODELS IN PRETTY
GOOD AGREEMENT SHOWING AN INCREASING FOCUS IN THE AREA AS THE LLJ
GETS RAMPED UP...AND DECIDED TO INCREASE POPS MAINLY ACROSS THE
NORTHERN HALF OF THE CWA.  WILL DEPEND ON THAT SFC BOUNDARY
LOCATION.  EVEN THOUGH THERE IS INSTABILITY PRESENT...DEEP LAYER
SHEAR IS FAIRLY WEAK AT 15-25 KTS...SO WIDESPREAD STRONG/SVR
THUNDERSTORMS NOT EXPECTED.

HASNT BEEN A LOT OF CHANGE SINCE YESTERDAY WHEN LOOKING TOWARD
WEDNESDAY...WITH UPPER LEVEL FLOW KEEPING THE CWA VULNERABLE TO THE
IMPACT OF ANY SHORTWAVE DISTURBANCES MOVING THROUGH...BUT MODELS
CONTINUE TO SHOW THE GRADUAL WESTWARD SHIFT OF THE UPPER LEVEL HIGH
PRESSURE SYSTEM/RIDGE.  THIS OCCURS THROUGH THE DAYTIME/OVERNIGHT
HOURS...HELPING TO GRADUALLY SHIFT THE BETTER CHANCES FURTHER
NORTH.  AT THE SFC...WHILE THAT SFC FRONTAL BOUNDARY REMAINS DRAPED
ACROSS THE CWA EARLY ON...IT BECOMES MORE DIFFUSE AND STARTS TO
SHIFT NORTH AS WELL.  KEPT PRECIPITATION CHANCES GOING THROUGH
WEDNESDAY NIGHT WITH THE SFC BOUNDARY STILL LINGERING
AROUND...ANOTHER WAVE MOVING THROUGH AND AN INCREASING LLJ.  BUT
LIKE TUESDAY...WHILE INSTABILITY IS PRESENT...DEEP LAYER SHEAR IS
LESS THAN STELLAR.

BIGGEST CHANGE MADE TO TUES/WED WAS TO THE HIGH TEMPERATURES. WITH A
MORE SOUTHWARD SHIFT TO THE SFC FRONT...THIS LEAVES A BIGGER PORTION
OF THE CWA /MAINLY SC NEB/ WITH THE POTENTIAL FOR MORE CLOUD COVER
AND A MORE EASTERLY COMPONENT TO THE WINDS NORTH OF THE FRONT.  THIS
WILL LEAVE A TIGHTER TEMPERATURE GRADIENT ACROSS THE CWA...WITH
HIGHS RANGING FROM THE LOWER/MID 80S IN THE NORTH TO THE MID/UPPER
90S IN THE SOUTH.  OBVIOUSLY...THESE TEMPS AND CLOUD COVER IS GOING
TO BE PRETTY DEPENDENT ON WHERE THE FRONT ULTIMATELY ENDS UP...SO
ADDITIONAL ADJUSTMENTS WOULD NOT BE SURPRISING.

AS WE GET INTO THURSDAY THROUGH SUNDAY...THE MAIN STORY LIES WITH
THE HOTTER TEMPERATURES EXPECTED ACROSS THE ENTIRE CWA.  MODELS IN
PRETTY GOOD AGREEMENT SHOWING THE CONTINUED WESTWARD SHIFT TO THE
UPPER LEVEL HIGH PRESSURE SYSTEM/RIDGE AXIS...BRINGING IT MORE OVER
THE PLAINS STATES VS THE GULF/MIDWEST LIKE IT IS EARLY IN THE WEEK.
THIS WILL PUSH THE PRIMARY PATH OF ANY DISTURBANCES RIDING AROUND
THE EDGE OF THE RIDGE WELL TO THE NORTH OF THE CWA...AND WHILE COULD
SEE SOME HIGH PLAINS ACTIVITY THROUGH THE PERIOD...ANY OF THIS
ACTIVITY IS EXPECTED TO REMAIN OFF TO THE WEST.  850MB TEMPS
REACHING NEAR THE 30C DEGREE MARK...SOUTHERLY LOW LEVEL FLOW AND
PLENTY OF SUNSHINE IS EXPECTED TO HELP BRING HIGH TEMPERATURES WELL
INTO THE 90S...WITH LOWER 100S ACROSS THE SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ048-049-062>064-
     074>077-084>087.

KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&

SHORT TERM...PFANNKUCH
LONG TERM...ADO
AVIATION...BDC
Hazardous weather outlook, Jul 10, 6:50 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
750 PM CDT SUN JUL 10 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
750 PM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE CHANCE FOR THUNDERSTORMS WILL GRADUALLY RETURN TO MUCH OF THE
OUTLOOK AREA THIS EVENING AND TONIGHT. THE BETTER CHANCES SHOULD
FAVOR AREAS WEST AND NORTHWEST OF A OSBORNE KANSAS...TO HASTINGS
NEBRASKA...TO YORK NEBRASKA LINE. THE GREATEST COVERAGE OF
THUNDERSTORMS WILL BE LATE THIS EVENING AROUND OR AFTER MIDNIGHT.
SOME OF THE STORMS TONIGHT COULD BE SEVERE...CAPABLE OF
PRODUCING HAIL TO AROUND HALF DOLLAR SIZE...WIND GUSTS TO AROUND 70
MPH...AND ALSO LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY MORNING...A FEW STORMS COULD LINGER IN PORTIONS OF SOUTH
CENTRAL NEBRASKA...ALTHOUGH MOST OF THE DAY SHOULD BE STORM FREE.
THEN LATE MONDAY AFTERNOON INTO MONDAY NIGHT...ANOTHER POTENTIAL
ROUND OF STORMS COULD AFFECT LOCATIONS PRIMARILY NORTH OF HIGHWAY
6 IN SOUTH CENTRAL NEBRASKA. YET AGAIN...SEVERE WEATHER IN THE
FORM OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL
WILL BE A POSSIBILITY. ADDITIONAL CHANCES FOR THUNDERSTORMS
CONTINUE FOR TUESDAY THROUGH WEDNESDAY NIGHT...WITH THE BEST
CHANCES STILL FOCUSING NORTH OF HIGHWAY 6 IN SOUTH CENTRAL
NEBRASKA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN
ISOLATED STRONG TO SEVERE STORM CANNOT BE RULED OUT.

IN ADDITION...HEAT INDEX VALUES WILL AGAIN BE QUITE HIGH ACROSS
THE OUTLOOK AREA ON MONDAY AFTERNOON...TOPPING OUT MAINLY BETWEEN
98 AND 104 DEGREES. THEN FROM THURSDAY THROUGH SUNDAY...AFTERNOON
HEAT INDEX VALUES OF NEAR OR ABOVE 100 DEGREES ARE AGAIN POSSIBLE
ACROSS MUCH OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING INTO THE OVERNIGHT
HOURS ACROSS PARTS OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Jul 10, 6:58 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT SUN JUL 10 2011

NEZ072-082-110145-
FURNAS NE-GOSPER NE-
758 PM CDT SUN JUL 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN GOSPER AND
FURNAS COUNTIES UNTIL 845 PM CDT...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
LEBANON TO NORTON...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WILSONVILLE...
  HENDLEY...
  CAMBRIDGE...
  BEAVER CITY...
  HOLLINGER...
  HOLBROOK...
  ARAPAHOE...
  EDISON...
  OXFORD...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4036 10017 4035 10008 4036 10004 4036 9993
      4035 9963 4000 9963 3999 10008 4000 10020
      4026 10021 4031 10020 4033 10021
TIME...MOT...LOC 0058Z 222DEG 33KT 4006 10036 3980 9982

CHESTER
Local storm report, Jul 10, 7:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
837 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     6 S ARAPAHOE            40.22N 99.90W
07/10/2011  E50 MPH          FURNAS             NE   LAW ENFORCEMENT

&&

KING

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
July 10, 7:45 PM CST to 7:50 PM CST
Where
Furnas County, 1 mi W of Edison to Edison
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
40.280, -99.789

Tree damage was reported in and just west of Edison, including 2 to 3 large cottonwood trees that were knocked down. A tree limb approximately 8 to 10 inches in diameter was also blown down, falling on and damaging a porch roof.

Hail, Furnas

When
July 10, 8:05 PM CST
Where
Furnas County, 2 mi S of Oxford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.221, -99.630

Thunderstorm Wind, Phelps

When
July 10, 8:25 PM CST to 8:30 PM CST
Where
Phelps County, 2 mi NW of Holdrege to Holdrege
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
40.471, -99.397

Wind gusts estimated between 60 and 70 MPH resulted in power outages in Holdrege, and was accompanied by nickel size hail. On the west side of Holdrege, a trailer house was tipped onto its side, and tree limbs between 2 and 6 inches in diameter were blown down.

Thunderstorm Wind, Dawson

When
July 10, 8:28 PM CST
Where
Dawson County, 3 mi NE of Farnam
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.711, -100.189

Wind gusts were estimated at 70 MPH.

Hail, Phelps

When
July 10, 8:30 PM CST
Where
Phelps County, 5 mi SE of Holdrege
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
40.399, -99.303

Thunderstorm Wind, Kearney

When
July 10, 8:42 PM CST
Where
Kearney County, Axtell
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$5.0 million
Reported by
Law Enforcement
Coordinates
40.480, -99.120

Wind gusts were estimated at 60 MPH and were accompanied by dime size hail.

Thunderstorm Wind, Dawson

When
July 10, 8:42 PM CST
Where
Dawson County, 7 mi SSW of Gothenburg
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.836, -100.201

Wind gusts were estimated at 60 MPH.

Hail, Dawson

When
July 10, 8:45 PM CST
Where
Dawson County, Lexington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.780, -99.730

Thunderstorm Wind, Buffalo

When
July 10, 8:48 PM CST
Where
Buffalo County, Kearney
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.700, -99.080

Wind gusts were estimated at 70 MPH. A large tree was uprooted and a power pole was knocked down in Kearney.

Thunderstorm Wind, Buffalo

When
July 10, 8:55 PM CST
Where
Buffalo County, Kearney Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
40.730, -99.000

Thunderstorm Wind, Buffalo

When
July 10, 9:10 PM CST
Where
Buffalo County, Gibbon
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.750, -98.830

Tree limbs up to 6 inches in diameter were blown down in Gibbon.

Thunderstorm Wind, Buffalo

When
July 10, 9:15 PM CST
Where
Buffalo County, Shelton
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
40.780, -98.730

Large tree limbs were blown down in Shelton, with one falling onto and damaging a vehicle. Crop damage was also reported north of town.

Thunderstorm Wind, Hall

When
July 10, 9:20 PM CST
Where
Hall County, 4 mi W of Grand Is
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.920, -98.427

Wind gusts were estimated at 60 MPH.

Thunderstorm Wind, Hall

When
July 10, 9:20 PM CST
Where
Hall County, Wood River
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$5.0 million
Reported by
Newspaper
Coordinates
40.820, -98.600

Tree damage was reported across Wood River, and crop damage was also reported north of town.

Thunderstorm Wind, Hall

When
July 10, 9:29 PM CST to 9:43 PM CST
Where
Hall County, 3.19 mi ESE of Ovina to 4 mi SSW of Grand Is
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Crop damage
$2.0 million
Reported by
Trained Spotter
Coordinates
40.959, -98.391

Wind gusts estimated between 60 and 65 MPH were reported across Grand Island resulting in power outages, and was also accompanied by penny size hail. On the northwest side of town, a garage and car were damaged when a tree was uprooted. Another tree, reported to be between 50 and 60 feet tall and 4 feet in diameter, was uprooted.

Thunderstorm Wind, Sherman

When
July 10, 9:40 PM CST
Where
Sherman County, Loup City
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
41.280, -98.980

A large tree was uprooted in Loup City.

Thunderstorm Wind, Hall

When
July 10, 9:43 PM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

Thunderstorm Wind, Greeley

When
July 10, 9:50 PM CST
Where
Greeley County, Scotia
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.470, -98.720

Wind gusts were estimated at 60 MPH. A shed was damaged when its roof was blown off and one wall fell, and a picnic shelter roof at the park was destroyed. Crop damage was also reported in the area.

Thunderstorm Wind, Valley

When
July 10, 10:00 PM CST
Where
Valley County, North Loup
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.500, -98.780

Wind gusts were estimated at 80 MPH, causing tree damage across town and crop damage around the area. Two larger tree limbs were knocked down in town and fell onto vehicles.

Hail, Hamilton

When
July 10, 10:00 PM CST to 10:02 PM CST
Where
Hamilton County, Aurora
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.870, -98.000

Thunderstorm Wind, Merrick

When
July 10, 10:03 PM CST
Where
Merrick County, Palmer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.220, -98.250

Wind gusts estimated at 60 MPH caused tree damage in Palmer.

Thunderstorm Wind, Greeley

When
July 10, 10:15 PM CST
Where
Greeley County, Greeley
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
41.550, -98.530

Tree limbs were blown down in Greeley, with one falling onto and damaging a vehicle. Crop damage was also reported in the area.

Thunderstorm Wind, Nance

When
July 10, 10:20 PM CST
Where
Nance County, Fullerton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.370, -97.980

Wind gusts were estimated between 50 and 60 MPH in the Fullerton area. Tree damage was reported in Fullerton, with 1 vehicle damaged when tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330835, 330837, 330838, 330839, 330841, 330844, 330845, 330846, 330847, 330848, 330873, 330878, 330849, 330875, 330852, 330879, 330853, 330856, 330858, 330859, 330860, 330880, 330863.